Arkansas, 2009

Hail in Arkansas, May 26, 2009

May 26, 2009 · NWS LZK · 1 event in 1 county or zone

Isolated to scattered thunderstorms popped up close to the Arkansas and Missouri border on the 26th. At least one storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Isolated to scattered thunderstorms popped up close to the Arkansas and Missouri border on the 26th. At least one storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 1:40 PM CST, 2 hours earlier.

Area forecast discussion, May 26, 1:40 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT TUE MAY 26 2009

.AVIATION...
ISOLATED SHOWERS/THUNDERSTORMS WILL CONTINUE DEVELOPING RANDOMLY
INTO THE EVENING HOURS. SCATTERED CUMULUS WILL BE NOTED BETWEEN
2500 AND 3500 FEET...WITH MVFR CEILINGS IN A FEW SPOTS.
SOUTHWEST WINDS WILL CONTINUE AT 6 TO 12 KNOTS.

PRECIPITATION WILL DISSIPATE OVERNIGHT...WITH SOME LEFTOVER
HIGH/MID CLOUDS. TOWARD WEDNESDAY MORNING...SOME FOG/LOW CLOUDS
MAY DEVELOP...ESPECIALLY IN NORTHERN ARKANSAS NEAR AN APPROACHING
COLD FRONT. THIS COULD RESULT IN MVFR CEILINGS AT KHRO/KBPK.
LIGHT AND VARIABLE WINDS ARE EXPECTED.

ANY FOG/LOW CLOUDS WILL BREAK UP WEDNESDAY MORNING...WITH
SCATTERED CUMULUS ONCE AGAIN. WINDS WILL BE WEST AT 5 TO 9
KNOTS. (46)
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WATER VAPOR IMAGERY CONFIRMS THAT PESKY UPPER LOW THAT HAS PLAGUED
THE AREA OVER THE PAST SEVERAL DAYS IN NOW LOCATED IN CENTRAL
MISSOURI AND MOVING OFF TO THE NORTH. CIRCULATION IS BECOMING MORE
ILL DEFINED WITH TIME AS THE FEATURE GETS ABSORBED INTO MID LEVEL
TROFFING. ATTENTION WILL NOW TURN TO AN ADVANCING FRONTAL SYSTEM
WHICH WILL SWEEP ACROSS THE AREA WEDNESDAY. WHILE THE GFS IS IN MUCH
BETTER AGREEMENT WITH THIS SCENARIO VERSUS YESTERDAY...ECMWF HAS
HANDLED THIS SYSTEM VERY WELL FROM THE GET GO AND CONTINUES TO SHOW
THE BEST RUN TO RUN CONSISTENCY AND REMAINS THE PREFERRED SOLUTION
THIS AFTERNOON.

LATEST SURFACE ANALYSIS INDICATES THIS BOUNDARY ACROSS WESTERN
KANSAS AND THE OKLAHOMA/TEXAS PANHANDLES. PULSE TYPE CONVECTION
CONTINUES TO FIRE UP IN THE HEAT OF THE DAY IN THE MOIST AND
MODERATELY UNSTABLE AIR MASS PRECEDING THE COLD FRONT. ACTIVITY IS
DIURNAL IN NATURE AND WILL DECREASE AFTER SUNSET. MID LEVEL FLOW
REMAINS WEAK AND ANY THUNDERSTORM THAT DOES DEVELOP WILL BE A SLOW
MOVER AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.

MODELS CONSISTENT IN DEVELOPING UPPER RIDGING OVER THE INTERMOUNTAIN
WEST STARTING WEDNESDAY AND CONTINUING THROUGH THE END OF THE
PERIOD. THIS IN TURN WILL FINALLY KICK THE UPPER TROUGH THAT HAS
BEEN SITTING OVER THE NATIONS MID SECTION AND DRIVE THE COLD FRONT
THROUGH. BOUNDARY EXPECTED IS BE LOCATED ROUGHLY FROM MOUNTAIN HOME
TO TEXARKANA BY WEDNESDAY MORNING. BOUNDARY WILL CONTINUE TO MOVE
SOUTHEAST AND CLEAR THE FORECAST AREA LATE IN THE DAY. WILL CONTINUE
SCATTERED POPS AS THE FRONT SURGES THROUGH BUT BOUNDARY DOES APPEAR
TO WEAKEN WITH TIME.

NORTHWEST FLOW DEVELOPS IN THE WAKE OF THE FEATURE AS AFOREMENTIONED
RIDGING DEVELOPS IN THE WEST. GFS BRINGS A SURGE OF MOISTURE DOWN IN
THIS FLOW THURSDAY THATS ASSOCIATED WITH A WEAK WAVE MOVING THROUGH
THE PREVAILING FLOW. OTHER MODELS NOT REALLY PICKING UP ON THIS
FEATURE AND WILL ONLY ADD SOME CLOUDS AND KEEP THE FORECAST DRY.

SURFACE HIGH PRESSURE/WESTERN RIDGE WILL DOMINATE THE REMAINDER OF
THE PERIOD WITH DRY CONDITIONS EXPECTED. AFTER A BRIEF COOL DOWN
THURSDAY IN THE WAKE OF THE FRONT...TEMPERATURES WILL REBOUND BACK
TO NEAR NORMAL LEVELS FOR THE REMAINDER OF THE PERIOD. BOTH THE
MAV/MEX TRENDS/NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY
IT APPEARS A RIDGE OF HIGH PRESSURE WILL BUILD ALONG THE GULF COAST
DURING THE EXTENDED PERIOD. THIS WILL KEEP ARKANSAS MOSTLY
DRY...WITH ABOVE NORMAL TEMPERATURES. A COLD FRONT WILL TRY TO PUSH
INTO THE REGION FROM THE NORTH MONDAY/TUESDAY. THE FRONT WILL
ENCOUNTER THE RIDGE...AND WILL LIKELY STALL. AT THIS TIME...ADDED
SLIGHT CHANCES FOR SHOWERS/THUNDERSTORMS...ESPECIALLY TOWARD THE
MISSOURI BORDER NEAREST THE FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     66  82  61  78 /  40  30  20  10
CAMDEN AR         68  84  63  83 /  40  40  20  10
HARRISON AR       62  76  58  76 /  40  30  10  10
HOT SPRINGS AR    66  81  61  80 /  40  30  20  10
LITTLE ROCK   AR  68  83  62  80 /  40  40  20  10
MONTICELLO AR     69  85  65  83 /  40  40  20  10
MOUNT IDA AR      65  80  60  80 /  40  30  20  10
MOUNTAIN HOME AR  64  78  59  76 /  40  30  10  10
NEWPORT AR        67  83  63  78 /  40  40  20  10
PINE BLUFF AR     69  85  64  82 /  40  40  20  10
RUSSELLVILLE AR   65  79  59  78 /  40  30  10  10
SEARCY AR         67  83  62  79 /  40  40  20  10
STUTTGART AR      69  85  64  81 /  40  40  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...46
Hazardous weather outlook, May 26, 8:10 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 AM CDT TUE MAY 26 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
910 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT...AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST.
AT THIS TIME...THE THREAT FOR ORGANIZED OR WIDESPREAD SEVERE
THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT.
HOWEVER...AT THIS TIME...IT APPEARS THE THREAT FOR ORGANIZED OR
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS IS LOW.

THE FRONT WILL CLEAR OUT OF THE AREA LATE WEDNESDAY INTO THURSDAY...
WITH RAIN CHANCES COMING TO AN END.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

57

In the hours before

Special weather statement, May 26, 2:12 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
312 PM CDT TUE MAY 26 2009

ARZ006-007-262040-
FULTON-SHARP-
312 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR FULTON AND SHARP COUNTIES UNTIL 340
PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MAMMOTH SPRING STATE PARK...
MOVING EAST AT 15 MPH.

SMALL HAIL TO ONE HALF INCH...AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL IMPACT THE COMMUNITIES OF KING AND HARDY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, May 26, 3:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
419 PM CDT TUE MAY 26 2009

ARZ006-007-015-262220-
FULTON-IZARD-SHARP-
419 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR FULTON...IZARD AND SHARP COUNTIES
UNTIL 520 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OXFORD...MOVING EAST AT 25 MPH.

THE STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS BETWEEN 40
AND 50 MPH...AND DANGEROUS LIGHTNING. ALSO HEAVY RAIN WILL BE SEEN
AND LOCALIZED PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS
WILL BE POSSIBLE.

59

The radar

The Little Rock radar (KLZK), 153 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Izard

When
May 26, 3:40 PM CST
Where
Izard County, 3 mi W of Franklin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.170, -91.834

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169016.